Michigan, 2012

Hail in Michigan, March 15, 2012

March 15, 2012 · NWS GRR · 7 events in 7 counties and zones

Numerous reports of thunderstorms producing hail ranging from three quarters of an inch up to an inch and a quarter were received throughout the day on March 15th. The largest hail reports came from portions of Isabella and Clare counties where one and a quarter inch diameter hail fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous reports of thunderstorms producing hail ranging from three quarters of an inch up to an inch and a quarter were received throughout the day on March 15th. The largest hail reports came from portions of Isabella and Clare counties where one and a quarter inch diameter hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 14, 7:33 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 14, 7:33 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT WED MAR 14 2012

.SYNOPSIS...
ISSUED AT 815 PM EDT WED MAR 14 2012
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING IN TONIGHT AND
THURSDAY WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE. THE MAIN
THREAT WITH THESE STORMS IS LARGE HAIL. THUNDERSTORMS ARE ALSO
POSSIBLE OVER THE WEEKEND. TEMPERATURES WILL BE WELL ABOVE AVERAGE
INTO NEXT WEEK.

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 250 PM EDT WED MAR 14 2012
THREAT FOR ISOLATED SEVERE STORMS IS THE FOCUS OF THE NEAR TERM
FORECAST. SFC DEW POINTS IN THE 50S TO NEAR 60 WILL BE ADVECTING
IN BY LATE TONIGHT AND PERSIST THROUGH THURSDAY WHICH WILL YIELD
SFC BASED LIFTED INDICES OF MINUS 5 ACROSS MUCH OF THE FORECAST
AREA. LACK OF A FOCUS MECHANISM BESIDES WEAK SFC CONVERGENCE INVOF
STATIONARY FRONT WILL MEAN TSRA COVERAGE SHOULD REMAIN ISOLATED TO
SCATTERED WITH SOME LARGE HAIL POSSIBLE GIVEN STEEP LAPSE RATES.

OVERALL SEVERE THREAT IS NOT HIGH...BUT WILL STILL HAVE TO BE
MONITORED LATE TONIGHT WITH POSSIBLE FORCING FROM 35 KT LLJ ACROSS
THE SOUTHERN FORECAST AREA...AND AGAIN WITH MAX SFC HEATING THURSDAY
AFTERNOON. ONCE AGAIN THE NAM IS SHOWING MORE CONVECTIVE POTENTIAL
THAN THE GFS AND MAY BE SOMEWHAT OVERDONE AS IT WAS FOR THE EVENT ON
MONDAY. STORMS SHOULD DIMINISH THUR NIGHT AS INSTABILITY DECREASES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM EDT WED MAR 14 2012
UNSEASONABLY WARM CONDITIONS WILL CONTINUE TO BE THE PRIMARY WX
STORY THROUGH THE LONG RANGE FCST PERIOD AS TEMPS ARE EXPECTED TO
AVG 20 TO 30 DEGREES ABOVE NORMAL THRU MID NEXT WEEK. RECORD OR
NEAR RECORD HIGH TEMPS ARE ANTICIPATED THROUGH THEN AND A FEW 80
DEGREE READINGS STILL SEEM POSSIBLE PARTICULARLY EARLY NEXT WEEK
WITH A HIGH AMPLITUDE UPPER RIDGE IN PLACE BY THEN.

SOME PATCHY FOG IS ANTICIPATED FRIDAY MORNING AS SUGGESTED BY THE
WEAK GRADIENT/SYNOPTIC PATTERN AND 12Z MET/MAV NUMERICAL GUIDANCE.
SEVERAL SHORTWAVES WILL BRING SCATTERED SHOWERS AND A FEW TSTORMS
THROUGH THE WEEKEND... BUT THE VAST MAJORITY OF THE TIME DRY WX WILL
PREVAIL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 755 PM EDT WED MAR 14 2012
KEPT CLOSE CONTINUITY WITH THE PREVIOUS SET OF TAFS. WHILE VFR
PREVAILS AND WILL CONTINUE TO PREVAIL THIS EVENING... IFR
CONDITIONS IN FOG AND STRATUS ARE EXPECTED TO DEVELOP AFTER 06Z.
SOME SITES MAY EVEN GO INTO THE LIFR OR VLIFR CATEGORY... WITH THE
BEST CHANCE OF THAT OCCURING AT MKG AND GRR TOWARD 12Z THUR. THAT
IS WHEN THE SFC FRONTAL BOUNDARY WILL BE LEANING IN FROM THE
NORTHWEST.

A TSTM/CB THREAT DOES EXIST TONIGHT AFTER 04Z AS HIGHER MOISTURE
AND INSTABILITY MOVES IN... BUT CONFIDENCE IN OVERALL COVERAGE
AND TIMING IS STILL LOW ATTM.

IMPROVEMENT BACK TO MVFR IS EXPECTED THURSDAY AFTERNOON
BUT THE AFORMENTIONED FRONTAL BOUNDARY WILL BE STALLED OVER THE
REGION AND A FEW SHOWERS OR TSTMS WILL REMAIN POSSIBLE. MKG MAY BE
THE EXCEPTION... WHERE COOLER TEMPS AND NW FLOW JUST BEHIND THE
SFC FRONT MAY PROMOTE EXTENSIVE FOG/DRIZZLE/STRATUS EVEN WELL INTO
THE AFTERNOON. IFR MAY PERSIST THERE.

&&

.MARINE...
ISSUED AT 250 PM EDT WED MAR 14 2012
WINDS AND WAVES WILL DECREASE THIS EVENING BUT DENSE FOG MAY FORM
TONIGHT AND CONTINUE INTO THURSDAY AS MOIST AIR MOVES OVER THE LAKE.
VISIBILITIES COULD FALL BELOW ONE QUARTER MILE.

&&

.HYDROLOGY...
ISSUED AT 250 PM EDT WED MAR 14 2012
ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
WEEKEND WHICH COULD CAUSE SOME LOCAL RISES ON CREAKS AND STREAMS.

&&

.CLIMATE...
ISSUED AT 833 PM EDT WED MAR 14 2012

RECORD BREAKING WARMTH OCCURRED OVER MICHIGAN ON WEDNESDAY. NOT ONLY
WERE RECORDS SET FOR THE DATE BUT RECORD HIGHS WERE ALSO TIED OR
EXCEEDED FOR THE YEAR TO DATE. SIMPLY PUT...IT HAS NEVER BEEN THIS
WARM THIS EARLY. (SINCE RECORD KEEPING BEGAN IN THE LATE 1800S.)

GRAND RAPIDS HIT 80 ON WEDNESDAY. BEFORE WEDNESDAY... THE EARLIEST
OCCURRANCE OF AN 80 DEGREE OR HIGHER TEMPERATURE IN GRAND RAPIDS
WAS MARCH 22ND. IT REACHED 82 DEGREES ON THAT DATE IN 1938.

THE ALL TIME RECORD HIGH AT GRAND RAPIDS FOR MARCH IS 82 SET ON 22ND
IN 1938 AND ON 29TH IN 1910. LANSINGS RECORD HIGH FOR MARCH IS
ALSO 82...SET ON THE 24TH IN 1910. MUSKEGON/S RECORD HIGH OF 80
WAS SET ON THE 31ST IN 1981.

ABOVE TO MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PERSIST OVER
THE NEXT 7 TO 10 DAYS. BELOW ARE THE RECORD HIGH TEMPERATURES FOR
MARCH 14TH THROUGH 22ND AT GRAND RAPIDS... MUSKEGON AND LANSING. THESE
ARE OFFICIAL NWS CLIMATOLOGICAL SITES FOR WHICH WE HAVE DATA GOING
BACK TO THE LATE 1800S.

GRAND RAPIDS

3/14   75 IN 1995 (BROKE WEDNESDAY...80)
3/15   75 IN 1990
3/16   71 IN 1945
3/17   73 IN 1966
3/18   75 IN 1903
3/19   75 IN 1921
3/20   74 IN 1921
3/21   76 IN 1938
3/22   82 IN 1938

MUSKEGON

3/14   71 IN 1995 (BROKE WEDNESDAY...77)
3/15   72 IN 1990
3/16   70 IN 1945
3/17   70 IN 1966
3/18   69 IN 1903
3/19   70 IN 1903
3/20   73 IN 1903
3/21   72 IN 1953
3/22   68 IN 1979

LANSING

3/14   76 IN 1990 (BROKE WEDNESDAY...79)
3/15   77 IN 1990
3/16   70 IN 1927
3/17   71 IN 1966
3/18   75 IN 1894
3/19   76 IN 1921
3/20   75 IN 1921
3/21   73 IN 1918
3/22   81 IN 1938

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM....LAURENS
AVIATION...MEADE
CLIMATE...MEADE
MARINE...OSTUNO
HYDROLOGY...MEADE
Hazardous weather outlook, Mar 14, 2:50 PM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED MAR 14 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
350 PM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AND ISOLATED STRONG
STORMS ARE POSSIBLE. LARGE HAIL ID THE PRIMARY THREAT.

SOME AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT...ESPECIALLY NEAR
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY. THE MAIN THREAT IS
LOCALLY HEAVY RAIN AND LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AFTERNOON.

LMZ844>849-150900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 PM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG IS EXPECTED TO DEVELOP IN THE NEAR SHORE WATERS TONIGHT
AS VERY MOIST AIR FOR THIS TIME OF YEAR OVERSPREADS THE LAKE.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED. SMALL HAIL AND FREQUENT
CLOUD TO WATER LIGHTING STRIKES ARE THE HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY ALONG WITH DENSE FOG
WHICH SHOULD PERSIST INTO THE EVENING.

SCATTERED THUNDERSTORMS WITH AREAS OF FOG ARE EXPECTED SATURDAY
AND SUNDAY.

WDM OSTUNO

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Allegan

When
March 15, 12:21 AM EST
Where
Allegan County, 0.51 mi W of Allegan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -85.860

A trained spotter reported three quarters inch diameter hail near Allegan.

Hail, Barry

When
March 15, 1:00 AM EST
Where
Barry County, 0.86 mi NE of Hastings
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.660, -85.270

A trained spotter reported seven eighths inch diameter hail just northeast of Hastings.

Hail, Kalamazoo

When
March 15, 3:45 PM EST
Where
Kalamazoo County, 3.16 mi NNE of Climax
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -85.300

Three quarters inch diameter hail was reported by a trained spotter just northeast of Climax.

Hail, Jackson

When
March 15, 4:08 PM EST to 4:20 PM EST
Where
Jackson County, 2.55 mi E of Minard to 2.81 mi N of Bentley Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -84.480

Trained spotters reported three quarters inch diameter hail well to the north of the city of Jackson.

Hail, Calhoun

When
March 15, 4:57 PM EST
Where
Calhoun County, 2.91 mi NW of Marshall
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.300, -84.990

An emergency manager reported three quarters inch diameter hail just northwest of Marshall.

Hail, Osceola

When
March 15, 5:35 PM EST
Where
Osceola County, 4.41 mi SSE of Sears
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.840, -85.150

The broadcast media relayed a report from the public of one and a quarter inch hail just southeast of Evart.

Hail, Isabella

When
March 15, 7:12 PM EST
Where
Isabella County, 1.47 mi SSE of Clare
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
43.800, -84.760

A local fire department reported one and a quarter inch diameter hail just southeast of Clare.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363826, 363827, 363828, 363829, 363830, 363831, 363832.